Lake Huron, 2013Marine Thunderstorm Wind in Lake Huron, August 7, 2013
August 7, 2013 · NWS DTX · 1 event in 1 county or zone
A thunderstorm moving through Saginaw Bay produced a 44 mph wind gust.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm moving through Saginaw Bay produced a 44 mph wind gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 7, 2:06 AM EST, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 7, 2:06 AM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
306 AM EDT WED AUG 7 2013
.SHORT TERM...TODAY AND TONIGHT
THE FORWARD PROPAGATING CONVECTIVE COMPLEX NOW ADVANCING ACROSS NRN
AND CNTL LAKE MICHIGAN WILL BE THE FIRST FORECAST CONCERN EARLY THIS
MORNING. THE LATEST RADAR/SATELLITE COMPOSITE SHOW A CONVECTIVELY
ENHANCED SHORT WAVE /MCV/ WITH THIS FEATURE...NOW ROTATING INTO NRN
LAKE MI. THE HIGHER INTENSITY CONVECTION SHOULD CONTINUE TO ADVANCE
TO THE E-SE EARLY THIS MORNING AS THE MCV MOVES ACROSS NRN LOWER MI.
LOW LEVEL SOUTHWESTERLY FLOW IN ADVANCE OF THE CONVECTION HAS BEEN
LEADING TO ELEVATED DESTABILIZATION ACROSS WRN LOWER MI. THE ONGOING
DESTABILIZATION IN THE MID LEVELS ACROSS LOWER MI SUGGESTS THE
UPSTREAM MCS WILL MAKE ITS WAY INTO SE MI THIS MORNING...MOST
PROBABLE ACROSS THE NORTHERN HALF OF THE FORECAST AREA. GIVEN THE
FAST MID LEVEL FLOW...CAN NOT RULE OUT A POTENTIAL FOR SOME DAMAGING
WIND GUSTS WITH MORNING THUNDERSTORMS. WHILE THE HI RES MODEL
SOLUTIONS ALL AGREE ON THIS SCENARIO...THE CURRENT CONVECTIVE
COMPLEX IS SIGNIFICANTLY FASTER.
THERE IS EXPECTED TO BE A DIMINISHING TREND TO THIS CONVECTIVE
COMPLEX DURING THE COURSE OF THE MORNING AS IT EVENTUALLY OUTRUNS
THE BETTER ELEVATED INSTABILITY AND THE MCV LIFTS NORTHEAST OF THE
REGION. ATTENTION THEN TURNS TO THE MAIN SYNOPTIC COLD FRONT STILL
WAY BACK ACROSS FAR NW WI AND SRN MN. THIS FRONT WILL BE DRIVEN INTO
LOWER MI THIS AFTERNOON AS A MID LEVEL IMPULSE /NOW ROTATING INTO
WRN MN/ RACES ACROSS THE NORTHERN GREAT LAKES WITHIN RELATIVELY FAST
FLOW ALOFT. THE 00Z MODEL SUITE BRING THIS COLD FRONT ACROSS SE MI
DURING PEAK DAYTIME HEATING /LATE AFTERNOON AND EVENING/. ALTHOUGH
MID LEVEL HEIGHT FALLS WILL NOT BE PRESENT OVER SRN MI...PHASING OF
UPPER JET STREAKS ACROSS THE UPPER MIDWEST WILL PLACE SE MI WITHIN A
REGION OF INCREASINGLY DIVERGENT FLOW ALOFT. THIS WILL SUPPORT A
FAIRLY GOOD POTENTIAL FOR SHOWERS AND THUNDERSTORMS IN ADVANCE OF
THE SURFACE FRONT. THE COVERAGE AND INTENSITY WILL OF COURSE BE
DEPENDENT UPON THE DEGREE OF DAYTIME DESTABILIZATION WHICH IN TURN
WILL BE DEPENDENT UPON HOW MUCH COVERAGE OF MORNING CONVECTION
LINGERS INTO THE AFTERNOON.
GIVEN HOW FAST THE UPSTREAM MCS HAS BEEN MOVING...IT IS REASONABLE
TO EXPECT THAT CONVECTION WILL COME THROUGH EARLY ENOUGH THIS
MORNING TO ALLOW MODERATE INSTABILITY ROOTED IN THE BOUNDARY LAYER
TO DEVELOP THIS AFTERNOON. GOOD S-SW LOW LEVEL FLOW WILL ALSO ADD AN
ADVECTIVE COMPONENT TO THE DESTABILIZATION. ASSUMING ADEQUATE
AFTERNOON INSOLATION...TEMPS HAVE THE POTENTIAL TO RISE INTO THE LOW
80S. WITH SFC DEWPOINTS IN THE UPPER 60S/LOW 70S...0-1KM ML CAPE IS
FORECAST TO RANGE FROM 1500 TO 2000 J/KG. 0-6KM SHEAR AROUND 40
KNOTS AND GOOD CAPE DENSITY SUGGEST A POTENTIAL FOR DAMAGING WINDS.
STORM MODE IS LIKELY TO BE LINEAR. HOWEVER MODEL SOUNDINGS DO SHOW
GOOD LOW LEVEL CYCLONIC CURVATURE...SO SOME EMBEDDED SUPERCELLS WILL
ALSO BE POSSIBLE. THUS MOST OF SE MI IS IN A SLIGHT RISK FOR SEVERE
WEATHER TODAY...NOT ONLY TO ACCOUNT FOR EARLY MORNING CONVECTION BUT
ALSO POSSIBLE DEVELOPMENT LATER TODAY. THE PASSAGE OF THE COLD FRONT
LATER THIS EVENING WILL BRING A MARKEDLY DRYER AND MORE STABLE
AIRMASS INTO THE FORECAST AREA.
&&
.LONG TERM...
LARGE UPPER LEVEL LOW OVER CENTERED OVER NORTHEAST MANITOBA WILL
BECOME MORE ASYMMETRIC OVER THE NEXT COUPLE OF DAYS...AS IT ALSO
SWINGS THROUGH THE NORTHERN GREAT LAKES/ONTARIO ON FRIDAY. BROAD
TROUGHING AND NORTHWEST UPPER LEVEL FLOW WILL PERSIST OVER THE
WEEKEND BEHIND THIS SYSTEM...MAINTAINING DRY AND BELOW NORMAL
TEMPERATURES (70S).
HIGH PRESSURE BUILDING IN FOR THURSDAY WILL PROVIDE ANOTHER NICE
DAY...WITH THE URBAN HEAT ISLAND OF DETROIT STANDING A CHANCE AT
HITTING 80 DEGREES AS 850 MB TEMPS HOVER IN THE 10 TO 12 C
RANGE...OTHERWISE GUIDANCE TEMPS IN THE MID/UPPER 70S LOOK FINE.
POTENTIAL FOR HIGHS TO CLIMB INTO THE LOWER 80S ON FRIDAY AHEAD OF A
COLD FRONT...AS 850 MB TEMPS PROGGED TO RESIDE IN THE 12 TO 14 C
RANGE. HOWEVER...THE WILD CARD IS A SHORTWAVE/WEAK LOW PRESSURE
SYSTEM PROGGED TO TRACK THROUGH THE OHIO VALLEY...WITH POTENTIAL
CONVECTIVE DEBRIS OVERSPREADING THE SOUTHERN GREAT LAKES.
OTHERWISE...THE COLD FRONT WILL HAVE LITTLE GOING FOR IT...AS UPPER
LEVEL SUPPORT WILL BE NORTH...WITH 500 MB HEIGHTS HOLD NEARLY STEADY
OVER SOUTHERN LOWER MICHIGAN.
WILL KEEP AN EYE ON THE SHORTWAVES TRACKING WITHIN THE NORTHWEST
FLOW OVER THE WEEKEND...BUT REASONABLY HIGH LOW LEVEL STATIC
STABILITY EXPECTED TO MAINTAIN DRY CONDITIONS AT THIS TIME. PER 00Z
EURO...850 MB TEMPS NOT STRAYING TOO FAR FROM 10 C TO SUPPORT HIGHS
IN THE 70S.
&&
.MARINE...
A COUPLE ROUNDS OF STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY
IN ADVANCE OF A COLD FRONT FORECAST TO MOVE THROUGH THE REGION THIS
EVENING. OUTSIDE OF HIGHER WINDS AND WAVES IN AND NEAR
THUNDERSTORMS...A STABLE PROFILE OVER THE WATER WILL KEEP WIND GUSTS
BELOW 25 KNOTS. THE PASSAGE OF THE FRONT TONIGHT WILL BE MARKED BY A
VEERING OF THE WINDS TO THE NORTHWEST. COLD AIR ADVECTION WILL LEAD
TO INCREASING WINDS AND THUS THE POTENTIAL FOR CONDITIONS TO
APPROACH SMALL CRAFT ADVISORY CRITERIA OVER THE NEARSHORES EARLY
THURS MORNING. WINDS AND WAVES WILL THEN DECREASE MARKEDLY ON
THURSDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST. ANOTHER COLD
FRONT IS FORECAST TO TRAVERSE THE REGION FRIDAY NIGHT. COOL AIR
BEHIND THIS FRONT MAY AGAIN LEAD TO A PERIOD OF POST FRONTAL GUSTY
WINDS.
&&
.AVIATION...ISSUED 1156 PM EDT TUE AUG 6 2013
//DISCUSSION...
WITH CONVECTION HOLDING TOGETHER AS IT TRACKS ACROSS NORTHERN
WISCONSIN...IT IS LOOKING INCREASINGLY LIKELY THAT AT LEAST
REMNANT SHRAS/TSRAS MAKE IT INTO THE CWA LATE TONIGHT/DAYBREAK AS
A 20KT SW LOW LEVEL JET FEEDS MOISTURE INTO THE AREA. WILL
INTRODUCE A TEMPO FOR SHRAS/TSRAS TO MBS/FNT AS A START. WILL ALSO
MAINTAIN BR WITH VSBYS OF 4-6SM GIVEN SFC DEWPOINTS NOW IN THE MID
60S. THE NEXT ROUND OF CONVECTION WILL BE FROM AFTERNOON INTO
EARLY EVENING AS A SURFACE TROUGH MOVES THROUGH THE AREA. WILL
MAINTAIN A PERIOD OF SHRAS...BUT FORGO TSRAS GIVEN UNCERTAINTY OF
HOW MORNING ACTIVITY WILL EVOLVE (AND MODULATE ANY SUBSEQUENT
AFTERNOON RE-FIRING).
FOR DTW...LATE NIGHT BR STILL LOOKS TO A DECENT BET GIVEN DEWPOINTS
AROUND 65F AND LIGHT SOUTH WINDS OF 5 KNOTS OR LESS. WHILE THERE
WILL BE A SMALL CHANCE OF SHRAS EARLY WEDNESDAY...THE NEXT DECENT
CHANCE OF SHRAS/TSRAS WILL LIKELY HOLD OFF UNTIL 20Z-22Z AS A TROUGH
MOVES INTO THE AREA
//DTW THRESHOLD THREATS...
* LOW CONFIDENCE IN CEILINGS AOB 5000 FEET WEDNESDAY AFTERNOON.
* LOW CONFIDENCE IN TIMING/COVERAGE OF THUNDERSTORMS WEDNESDAY
AFTERNOON.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
SHORT TERM...SC
LONG TERM....SF
MARINE.......SC
AVIATION.....DG
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 7, 2:36 AM EST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
336 AM EDT WED AUG 7 2013
MIZ047>049-053>055-060>063-068>070-075-076-082-083-080745-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
336 AM EDT WED AUG 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGHOUT THE DAY TODAY.
THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE STORMS.
WHILE THE MOST PROBABLE TIME PERIOD FOR SEVERE WEATHER WILL BE
THIS AFTERNOON AND EVENING /BETWEEN 1 PM AND 8 PM/ SOME OF THE
STORMS THIS MORNING WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60
MPH...ESPECIALLY THOSE THAT OCCUR TO THE NORTH OF THE INTERSTATE
69 CORRIDOR. THE STRONGEST STORMS THIS AFTERNOON WILL BE CAPABLE
OF PRODUCING WIND GUSTS TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER
AS THEY MOVE TO THE EAST AT 50 MPH. AN ISOLATED TORNADO IS ALSO
POSSIBLE.
A HUMID AND UNSTABLE AIRMASS HAS LIFTED INTO THE REGION. THIS
UNSTABLE AIRMASS COMBINED WITH AN APPROACHING COLD FRONT LATER
TODAY WILL TRIGGER THE NUMEROUS THUNDERSTORMS. THE DEGREE OF
INSTABILITY COMBINED WITH STRONG WINDS ALOFT WILL LEAD TO THE
POTENTIAL FOR SEVERE STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-080745-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
336 AM EDT WED AUG 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGHOUT THE DAY TODAY.
THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE STORMS.
WHILE THE MOST PROBABLE TIME PERIOD FOR SEVERE WEATHER WILL BE
THIS AFTERNOON AND EVENING /BETWEEN 1 PM AND 8 PM/ SOME OF THE
STORMS THIS MORNING WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50
KNOTS...ESPECIALLY THOSE THAT OCCUR OVER SAGINAW BAY. THE
STRONGEST STORMS THIS AFTERNOON WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 60 KNOTS AND HAIL TO ONE INCH IN DIAMETER AS THEY MOVE TO THE
EAST AT 50 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE.
A HUMID AND UNSTABLE AIRMASS HAS LIFTED INTO THE REGION. THIS
UNSTABLE AIRMASS COMBINED WITH AN APPROACHING COLD FRONT LATER
TODAY WILL TRIGGER THE NUMEROUS THUNDERSTORMS. THE DEGREE OF
INSTABILITY COMBINED WITH STRONG WINDS ALOFT WILL LEAD TO THE
POTENTIAL FOR SEVERE STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SC
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
In the hours before
Special weather statement, Aug 7, 2:45 AM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
345 AM EDT WED AUG 7 2013
MIZ047-048-053-054-060-061-070915-
BAY-GENESEE-MIDLAND-SAGINAW-SHIAWASSEE-TUSCOLA-
345 AM EDT WED AUG 7 2013
...SPECIAL WEATHER STATEMENT...
AT 340 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 25 MILES NORTHWEST
OF COLEMAN TO 18 MILES SOUTHWEST OF COLEMAN TO 45 MILES WEST OF
OWOSSO...MOVING EAST AT 40 MPH.
WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
* THUNDERSTORMS WILL BE NEAR...
OIL CITY BY 400 AM EDT...
PLEASANT VALLEY AND COLEMAN BY 405 AM EDT...
SANFORD AND EDENVILLE BY 420 AM EDT...
MERRILL BY 425 AM EDT...
MIDLAND AND MARION SPRINGS BY 430 AM EDT...
FREELAND AND AUBURN BY 440 AM EDT...
ST. CHARLES AND BENTLEY BY 445 AM EDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
SC
Special weather statement, Aug 7, 3:39 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
439 AM EDT WED AUG 7 2013
MIZ047-048-053-070930-
BAY-MIDLAND-SAGINAW-
439 AM EDT WED AUG 7 2013
...SIGNIFICANT WEATHER ADVISORY...
AT 435 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COLEMAN TO 9 MILES
SOUTH OF SANFORD TO 24 MILES WEST OF ST. CHARLES...MOVING EAST AT 40
MPH.
PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...
ARE POSSIBLE WITH THESE STORMS.
* THUNDERSTORMS WILL BE NEAR...
SANFORD AND MERRILL BY 450 AM EDT...
EDENVILLE AND MIDLAND BY 455 AM EDT...
FREELAND AND AUBURN BY 505 AM EDT...
ST. CHARLES BY 510 AM EDT...
KAWKAWLIN BY 515 AM EDT...
ZILWAUKEE AND SAGINAW BY 520 AM EDT...
ESSEXVILLE BY 525 AM EDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
SF
Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay
- When
- August 7, 4:50 AM EST
- Where
- Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
- Measured
- 38 kt (44 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 44.020, -83.540
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 7 to 12, 201312 injured · $7.0 million · 1 event
- Flash Flooding and Damaging Winds in Tennessee, August 7 to 9, 2013$61 million · 52 kt wind · 14 events
- Flash Flooding and Flood in Arkansas, August 7 to 8, 2013$5.7 million · 1.75 in hail · 20 events
- Tornado and Hail in Ohio, August 7, 2013$72,000 · EF1 · 10 events
- Damaging Winds in Michigan, August 7, 2013$200,000 · 61 kt wind · 3 events
- Flash Flooding in Georgia, August 7, 2013$130,000 · 10 events
- Flash Flooding in North Carolina, August 7, 2013$70,000 · 2 events
- Tornado and Damaging Winds in Texas, August 7, 2013$60,000 · EF0 · 4 events
- Flash Flooding in Kentucky, August 7 to 8, 2013$49,000 · 7 events
- Flash Flooding and Flood in Oklahoma, August 7 to 8, 2013$35,000 · 1.75 in hail · 12 events
- Damaging Winds in Michigan, August 7, 2013$43,000 · 61 kt wind · 6 events
- Hail in South Dakota, August 7, 2013$50,000 · 1.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472722.